Alabama, 2012Flash Flood and Heavy Rain in Alabama, August 6 to 7, 2012
August 6 to 7, 2012 · NWS BMX · 2 events in 2 counties and zones
On August 6 and 7, a front stalled to the northwest of Central Alabama and outflow boundaries from convection along the front pushed into the area. These boundaries combined with a weakness in the upper level ridge pattern and a moist airmass resulted in thunderstorms and locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On August 6 and 7, a front stalled to the northwest of Central Alabama and outflow boundaries from convection along the front pushed into the area. These boundaries combined with a weakness in the upper level ridge pattern and a moist airmass resulted in thunderstorms and locally heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 6, 5:26 AM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 6, 5:26 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 AM CDT MON AUG 6 2012
.UPDATE...
FOR AVIATION.
&&
.DISCUSSION...
THIS AM...INVERTED TROUGH MOVING SLOWLY WWD ACROSS THE FL/AL GULF
COAST. THIS WILL ENHANCE OUR PRECIP CHANCES ACROSS MUCH OF THE
AREA TODAY ESPECIALLY SE DURING THE AFTERNOON. TO OUR NW WE HAVE
A SLOW MOVING SURFACE FRONT. THIS FRONT MAY MAKE A LITTLE MORE
PROGRESS INTO THE FAR NRN PARTS OF NRN AL...BUT IS NOT EXPECTED TO
PUSH THROUGH THE CWA. THE UPPER FLOW ALTHOUGH NRLY AT THIS TIME IS
WEAK AND WILL ONLY GET WEAKER AS THE MAIN UPPER TROUGH ACROSS ERN
CANADA MOVES AWAY CREATING A MORE ZONAL FLOW ACROSS THE NE PART OF
CONUS AND WEAK RIDGING ACROSS THE SE U.S. THE AFOREMENTIONED
SURFACE ENHANCEMENT WILL CONTINUE FOR TUE AS THE SURFACE LOW WILL
MAKE SLOW PROGRESS TOWARD SW AL. SO AGAIN ERN AREAS BEST CHANCE
FOR ACTIVITY. THE NRN BOUNDARY BEGINS TO LOSE ENERGY AS MAIN
TROUGH PULLS AWAY.
AS WE MOVE INTO MID WEEK FOR WED/THU THE SW AL LOW MOVES A LITTLE
FURTHER NWD INTO THE AREA...BUT LOW LEVEL FLOW FEEDING IT BECOMES
MORE SW. SO AGAIN RAIN CHANCES CONTINUE BUT SLIGHTLY LOWER WITH
BEST CHANCES SE WHERE BEST MOISTURE FEED WILL EXIST.
ON THU...BEGIN TO SEE AN UPPER LEVEL PATTERN CHANGE AS EXTENDED
MODELS WANT TO BEGIN TO DIG A DECENT TROUGH INTO MN. IF THIS
TROUGH ACTUALLY DIGS AS MUCH AS MODELS ARE ATTEMPTING TO DO...THEN
I COULD SEE THE ADVERTISED ASSOCIATED SURFACE FRONT MAKING IT
THROUGH THE AREA UNLIKE THE PRESENT UPPER FEATURE WHICH SKIRTS
CANADA...THIS TROUGH WANTS TO PUSH INTO THE OHIO VALLEY...POSSIBLY
FURTHER DEVELOPING A CLOSED LOW. THIS WOULD GIVE A SUFFICIENT NRLY
PUSH AND COULD USHER IN A PLEASANT AIR MASS FOR NEXT WEEKEND.
HOWEVER...THE MODELS WILL NEED TO SHOW SOME CONSISTENCY BEFORE I
GET TOO EXCITED...THIS IS STILL AUG. ONE LAST CARROT TO DANGLE...
THE GFS ENSEMBLE MEMBERS AT 500MB ARE SURPRISINGLY CLOSE FOR
FRI...SO I AM HOPEFUL. AT ANY RATE MOISTURE BECOMES MORE LIMITED
AND SHALLOW SO POPS ARE LOWER BY THE LATTER PART OF THE WEEK
EITHER WAY FOR NOW.
08/MK
&&
.AVIATION...
12Z TAF DISCUSSION.
MAIN CONCERN FOR THE MORNING IS IS A DECK OF LOW CLOUDS ACROSS
THE EASTERN HALF OF ALABAMA CAUSING MVFR TO BRIEFLY IFR CIGS.
SOMETIMES THESE CLOUD LAYERS CAN BE STUBBORN BUT THESE ARE
EXPECTED TO LIFT BY 15Z.
THUNDERSTORMS ARE A GOOD BET FOR MOST OR ALL TAF SITES LATER TODAY
WITH THE BEST CHANCE AFTER 19Z. INCLUDED VCTS AT ALL SITES TO
ACCOUNT FOR THIS. THE NEXT PACKAGE WILL HAVE A BETTER HANDLE ON
SPECIFIC TIMING AND IMPACTS OF STORMS.
87/GRANTHAM
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 90 72 89 70 91 / 30 20 30 20 20
ANNISTON 89 71 88 70 90 / 20 20 40 20 20
BIRMINGHAM 89 72 89 72 91 / 30 20 20 20 10
TUSCALOOSA 93 72 92 72 93 / 20 20 20 10 10
CALERA 89 72 89 71 90 / 20 20 20 20 10
AUBURN 88 71 88 71 90 / 50 40 40 30 20
MONTGOMERY 90 73 91 73 92 / 30 20 30 20 20
TROY 89 72 89 70 91 / 50 50 50 20 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
08/87
Hazardous weather outlook, Aug 6, 4:30 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT MON AUG 6 2012
ALZ011>015-017>050-071030-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
530 AM CDT MON AUG 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Flash Flood, Lamar
- When
- August 6, 9:00 AM CST to 12:00 PM CST
- Where
- Lamar County, 0.69 mi S of Crews to 0.66 mi N of Crews
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.890, -88.130
A period of heavy rainfall led to over 6 inches of flowing water covering Highway 278 in Sulligent, causing it to be closed.
Heavy Rain, Tuscaloosa
- When
- August 7, 12:50 PM CST to 2:00 PM CST
- Where
- Tuscaloosa County, 1.5 mi NNE of River View
- Reported by
- Broadcast Media
- Coordinates
- 33.240, -87.540
A period of brief heavy rainfall and poor drainage issues led to approximately a foot of standing water over several roadways in Tuscaloosa.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New Mexico, August 6, 20121 death · 1 event
- Damaging Winds and Lightning Strike in Texas, August 6, 2012$242,000 · 55 kt wind · 6 events
- Flash Flood and Damaging Winds in Mississippi, August 6, 2012$57,000 · 56 kt wind · 10 events
- Damaging Winds in Arizona, August 6, 2012$70,000 · 58 kt wind · 4 events
- Lightning Strikes in South Carolina, August 6, 2012$25,000 · 2 events
- Damaging Winds and Lightning Strike in Louisiana, August 6, 2012$3,000 · 53 kt wind · 7 events
- Hail and Damaging Winds in Nebraska, August 6, 20121.25 in hail · 5 events
- Flash Flooding and Flood in Kentucky, August 6, 2012$3,000 · 3 events
- Waterspouts in Gulf of Mexico, August 6 to 7, 20123 events
- Flood and Hail in Florida, August 6, 2012$5,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 6, 20123 events
- Flash Flooding in North Carolina, August 6, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409043, 409044.